Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 5:36 PM EDT for Warren County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 21, 2018, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647 WUUS51 KCTP 212136 SVRCTP PAC123-212230- /O.NEW.KCTP.SV.W.0091.180821T2136Z-180821T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 536 PM EDT TUE AUG 21 2018 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Warren County in north central Pennsylvania... * Until 630 PM EDT. * At 536 PM EDT, severe thunderstorms were located along a line extending from near Lottsville to near Grand Valley, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Warren, Youngsville, Russell, Spring Creek, Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua Dam, Chapman State Park, Sugar Grove, Starbrick, Clarendon and Bear Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4200 7892 4183 7892 4164 7961 4200 7953 TIME...MOT...LOC 2136Z 243DEG 25KT 4195 7937 4175 7948 HAIL...<.75IN WIND...60MPH $$ RXR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 21, 10:39 AM EDT, 6 hours 57 minutes before
Area Forecast Discussion National Weather Service State College PA 1039 AM EDT Tue Aug 21 2018 .SYNOPSIS... Low pressure will lift northeast across the Lower Great Lakes this afternoon and evening. A cold front will move east of central Pennsylvania by Wednesday morning. This will bring an end to the wet conditions that we have seen in recent weeks. Cooler and less humid air will move into the area on Wednesday, as high pressure moves eastward and and prevails for the rest of the work week. While temperatures will warm to above normal levels by early next week, showers and storms will be more scattered in nature than what we have seen in recent weeks. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... widespread showers across the NW and showers are also breaking up as they get into the NErn counties. A fast-moving line of showers with embedded thunder from KERI to KJST is rolling east/northeast and should continue to move deeper into the CWA. The thunder is isolated but still worth a mention over the NW. Stability is still the word for the time-being. Cloud deck is a little higher than earlier, so some mixing is occurring in the blyr. Sunshine is busting through over SWrn PA behind that first volley of organized convection. Wind picking up as low pressure over central lower MI gets closer. Winds aloft remain moderately strong. Forecast continues to mention T+ with gusty/damaging wind the main threat. However, the threat for thunder and severe wx tapers off in the NE counties. Forecast remains highly consistent/continuous. Threat for SVR does still include a small chc of tornadoes in the W and perhaps in the far S. The highest threat would be across the NW where the shear is moderate with 35-40kts of bulk/effective shear expected later aftn. EHI does near/exceed 1 unit in the west as well. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Sever threat inches into the central mtns and mid Susq, but T should diminish as it tries to get deeper into the more stable air over the NE. CAPE and T chc falls off after sunset in the W but remains moderate for the SE through about midnight. Then the first front of drier air pushes through. The actual cold front seems to lag behind a little, but should be off to our east before/around sunrise Wed. Thus, isold shra/tsra poss overnight. Wed looks unstable as colder air aloft moves in and we get some mixing. Likely pops over the NW half, with 30-40s over the rest of the area. Should be a post-frontal day with the sky almost filled over most of the area. Showers will be brief as they will be cellular and moving along quickly. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... It dries out Wed PM as high pressure will float in for a few days. Lower humidity will allow for comfortable and pleasant days with plenty of sunshine followed by mainly clear and relatively cool nights with valley fog. The next front, which could bring scattered showers and thunderstorms back into the area, approaches on Saturday. Regardless of the outcome, the weekend does not look like a wash out and will probably be mainly dry in most areas. Temperatures and humidity levels will start to creep upward with highs climbing back above average by Sunday. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Have added VCTS to BFD for the next hr or so as the current line of convection over wrn PA is only an hour away and is still sparking. The rest of the area will wait for another 3-5 hours to see any thunder threat. Widespread IFR continues even at BFD with the best conditions/highest cig out the window thanks to downslope off Tussey and Nittany mountains. The wind is picking up as the low pressure moves into LH. All is well, but may have to delay improvements to MVFR another few hours in a few spots. Prev... Latest showers stemming from moist flow out ahead of the approaching system continues to affect UNV and BFD. IFR cigs continue at BFD, JST and UNV with MVFR elsewhere. Expect these cigs and vsbys to continue through at least 14Z. Low stratus will continue this morning as SREF/HREF prob charts and model soundings point toward. The cold air trapped out ahead of the warm front will keep the stratus over the region and will make mixing out the inversion difficult. Latest SREF/HRRR models show this will take well through the morning and in the eastern TAF sites, perhaps into early afternoon. Between 14Z to 18Z expect lingering stratus and southeast flow over the eastern half of the state, while a return to predominantly VFR conditions is likely over the western part of the state. As the warm front will lift northeast into the region this afternoon expect showers and thunderstorms possible after 19Z. This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys could return tonight into tomorrow morning with low stratus. .Outlook... Wed...AM low cigs possible KBFD/KJST. Thu...No sig wx expected. Fri...Patchy AM fog possible. Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Martin NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Lambert/Martin/Tyburski AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 2:50 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 250 PM EDT Tue Aug 21 2018 PAZ017>019-024>028-033>036-056-057-063>065-221900- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin- Cumberland-Adams-York- 250 PM EDT Tue Aug 21 2018 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain from thunderstorms could produce localized areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-037-041-042-045-046-049>053-058-059-066-221900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill-Lebanon-Lancaster- 250 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms could produce heavy rain and lead to localized flooding this evening and early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 21, 3:47 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT TUE AUG 21 2018
PAZ034-212015-
Bedford PA-
347 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
415 PM EDT...
At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Cessna, moving northeast at 25 mph.
Very heavy rain is expected.
Winds in excess of 40 mph are possible.
Locations impacted include...
Bedford, New Enterprise, Osterburg, St. Clairsville, Cessna, Saxton,
Woodbury, Defiance and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4010 7863 4025 7846 4025 7845 4027 7844
4029 7841 4025 7829 4030 7826 4023 7824
4017 7813 4002 7851
TIME...MOT...LOC 1947Z 228DEG 23KT 4009 7848
TyburskiSpecial weather statement, Aug 21, 4:04 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT TUE AUG 21 2018
PAZ005-006-010-011-017-212045-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Elk PA-
404 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...POTTER...AND CAMERON COUNTIES UNTIL 445 PM EDT...
At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Brandy Camp, moving northeast at 55 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
St. Marys and Johnsonburg around 415 PM EDT.
East Branch Dam around 420 PM EDT.
Truman around 425 PM EDT.
Elk River around 430 PM EDT.
Betula around 435 PM EDT.
Sizerville around 440 PM EDT.
Other locations impacted by this storm include Austin, Mount Jewett,
Weedville, Kersey and Treasure Lake.
LAT...LON 4190 7840 4159 7789 4112 7873 4119 7878
4120 7876 4120 7871 4123 7871 4123 7874
4126 7873 4133 7889 4145 7899 4144 7896
4156 7896
TIME...MOT...LOC 2003Z 228DEG 49KT 4135 7873
TyburskiLocal storm report, Aug 21, 4:23 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 1 E HAYS MILL 39.85N 78.95W
08/21/2018 SOMERSET PA FIRE DEPT/RESCUE
TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
EAST-NORTHEAST OF MEYERSDALE.
0309 PM TSTM WND DMG 1 SSW LAKE GORDON 39.75N 78.68W
08/21/2018 BEDFORD PA FIRE DEPT/RESCUE
TREES DOWN ALONG PINE RIDGE ROAD IN CUMBERLAND
TOWNSHIP.
&&
EVENT NUMBER CTP1802211 CTP1802212
EVANEGOSpecial weather statement, Aug 21, 4:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
448 PM EDT TUE AUG 21 2018
PAZ010-011-212115-
Cameron PA-Elk PA-
448 PM EDT TUE AUG 21 2018
...SPECIAL WEATHER STATEMENT...
At 448 PM EDT, Doppler radar indicated a strong thunderstorm over St.
Marys, moving northeast at 55 mph.
Winds in excess of 30 mph are possible.
This strong thunderstorm will be near...
Truman around 455 PM EDT.
Elk River around 500 PM EDT.
Emporium around 505 PM EDT.
Sizerville around 510 PM EDT.
Other locations impacted by this storm include Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4155 7813 4129 7855 4142 7870 4161 7845
4160 7843 4160 7842 4162 7841 4162 7820
TIME...MOT...LOC 2048Z 227DEG 49KT 4142 7853
TyburskiSpecial weather statement, Aug 21, 5:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
501 PM EDT TUE AUG 21 2018
PAZ035-036-056-063-212145-
Perry PA-Fulton PA-Franklin PA-Cumberland PA-
501 PM EDT TUE AUG 21 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...FULTON...
PERRY...AND CUMBERLAND COUNTIES UNTIL 545 PM EDT...
At 500 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Willow Hill to near Claylick. Movement was east
at 35 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Guilford, St.
Thomas, Fayetteville, Wayne Heights, Mont Alto, Mercersburg,
Scotland, Newville, McConnellsburg, Rouzerville, Marion, Fort Loudon,
Colonel Denning State Park, Claylick, Willow Hill and Fannettsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7813 4007 7788 4006 7787 4022 7775
4035 7759 4034 7731 3999 7739 3994 7747
3972 7746
TIME...MOT...LOC 2100Z 259DEG 28KT 4010 7778 3974 7795
RXRSpecial weather statement, Aug 21, 5:14 PM EDT, 22 minutes before
Special Weather Statement National Weather Service State College PA 514 PM EDT TUE AUG 21 2018 PAZ004-212200- Warren PA- 514 PM EDT TUE AUG 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 600 PM EDT... At 514 PM EDT, Doppler radar indicated a strong thunderstorm near Titusville, moving northeast at 30 mph. Wind gusts of 50 to 55 mph are possible. Locations impacted include... Columbus, Youngsville, Spring Creek, Lottsville, Enterprise, Garland, Grand Valley, Sugar Grove and Bear Lake. LAT...LON 4200 7913 4162 7952 4163 7961 4200 7960 TIME...MOT...LOC 2114Z 234DEG 26KT 4169 7964 RXR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 21, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 59 min |
| Aug 21, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Aug 21, 2:55 PM EDT | Tornado Warning | CTP | Bedford, Somerset | 50 min |
| Aug 21, 3:12 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Somerset | 63 min |
| Aug 21, 3:37 PM EDT | Special Weather Statement | CTP | Elk | 23 min |
| Aug 21, 3:47 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 21, 4:04 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 41 min |
| Aug 21, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 45 min |
| Aug 21, 4:48 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Aug 21, 5:01 PM EDT | Special Weather Statement | CTP | Franklin | 44 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 21, 6:40 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| Aug 21, 6:41 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Aug 21, 7:24 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
| Aug 21, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.